Maine, 2005High Wind in Maine, January 14, 2005
January 14, 2005 · NWS CAR · 1 event in 1 county or zone
Strong winds developed in advance of a cold front crossing the region. were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed in advance of a cold front crossing the region. Sustained winds of 25 to 35 mph...with gusts of 50 to 60 mph...were reported. The winds contributed to numerous power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 14, 3:45 AM EST, 15 minutes earlier.
Area forecast discussion, Jan 14, 3:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
345 AM EST FRI JAN 14 2005
.SYNOPSIS...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY.
RAIN EARLY TODAY MAY CHANGE TO SNOW BRIEFLY BEFORE ENDING AS THE
COLDER AIR WORKS INTO THE REGION. HIGH PRESSURE ON WILL BUILD ACROSS
THE AREA TONIGHT AND SATURDAY.
&&
.SHORT TERM (TODAY THROUGH SAT )...
MAIN CONCERNS WILL BE THE WINDS EARLY ON & QPF. WILL CONT W/HIGH WIND WARNINGS
& ADVISORIES THROUGH 12 PM. HYDRO CONCERNS ARE THERE & WILL REFERENCE THIS ISSUE
BLO.
WILL STAY CLOSE TO GFS SOLN TODAY GIVEN LATEST OBS & RADAR/SATL IMAGERY ESP FOR
TIMING OF THE FRONT & TEMP PROFILES. STABLE AIRMASS HOLDING TOUGH W/STG LLVL JET
OF 60-65 KTS FROM 2-3K FT PER VWPS (CAR/GYX). THIS JET STAYING ALF FOR THE TIME
BEING. NOT SO SURE HOW MUCH WIND WILL MIX DOWN TO THE SFC. COULD SEE SOME STG
GUSTS ESP IN HEAVY RAFL. WINDOW OF HIGH WINDS WILL BE NARROW (2-3 HRS) AT BEST.
FRONT TO ENTER NWRN ME THIS MORNING & THEN CROSS THE REST OF THE CWFA DURING THE
DAY REACHING THE COAST BY LATE AFTN. DID BACK UP TIMING OF PRECIP PER LATEST
RADAR & OBS. THINKING RA WILL CHG TO SN ACROSS NWRN CWFA THIS MORNING AS CAA COMES
IN BEHIND THE FRONT. WILL SEE TRANSITION TO SN THE REST OF THE CWFA FROM LATE
MORNING INTO THE AFTN. DID PUSH SNOW AMT GRIDS TO 1 INCH ACROSS N & NW CWFA.
REST OF THE CWFA...LITTLE OR NO ACCUMS. COULD SEE SOME BRIEF BLOWING SNOW
THIS AFTN W/GUSTY WNW WINDS. SNOW TO END LATER THIS AFTERNOON AS FRONT
CLEARS THE COAST & NVA WORKS IN. PUSH EARLY MORNING MAXES UP QUITE A BIT W/SOME
NEAR RECORD MAXES & THEN GRIDS SHOW COOLDOWN.
TONIGHT INTO SAT...COLD AIR TO CONT TO FILTER INTO THE CWFA. ACTUALLY WILL SEE UP
UPPER LVL FRONT TO MOVE ACROSS THE CWFA EARLY TONIGHT WHICH WILL ENHANCE THE WIND
FIELDS FROM THE NW. DID NOT USE ETA/GFS MIN GRIDS TONIGHT AS THEY LOOK TOO
COLD GIVEN WINDS STAYING UP. TOOK PREV GRIDS & MAKE SOME SLIGHT ADJUSTMENTS DOWN.
ONE CAVEAT TO THIS IS IF WINDS LAY UP QUICKER...THEN TEMPS WILL HAVE TO CHC TO
PLUMMET FURTHER. DAYCREW CAN ASSESS FURTHER W/LATER RUNS. HIGH PRES TO WORK
ACROSS THE CWFA ON SAT W/CONTD COLD CONDITIONS. WEAK FRONT TO MOVE INTO THE CWFA
SAT AFTN WHICH WILL BRING SOME CLOUDS INTO THE CWFA. LEANED W/PC SKY GRIDS AFT
18Z.
NOW FOR THE HYDRO CONCERNS...LATEST HYDROVIEW TIME SERIES SHOWING SOME SLIGHT
FLUCTUATIONS ESP ON THE ST. JOHN & THE ALLAGASH RIVERS. MOST LIKELY DUE TO
SNOWMELT. WILL CONT W/THE FLS & BEEF UP THE WORDING. DECENT SHOT OF QPF
W/WARMING TEMPS & WIND WILL HELP TO INCREASE RUNOFF LEADING TO RIVER RISES.
JAMS COULD BEGIN TO MOVE & LOCK UP AGAIN ESP W/COOLDOWN TAKING EFFECT LATER
TODAY INTO TONIGHT. THINGS WILL NEED TO BE MONITORED FOR THE NEXT FEW DAYS.
COULD SEE A DELAYED REACTION AS WAS EVIDENT W/THE LAST 2 EVENTS W/A WARMUP & QPF.
&&
.LONG TERM (SAT NIGHT THROUGH THURSDAY)...
HIGH PRESSURE WILL BUILD ACROSS ON SATURDAY WITH COLD BUT DRY
WEATHER EXPECTED. A SECONDARY COLD FRONT WILL MOVE DOWN ACROSS THE
REGION DURING SUNDAY. THERE COULD BE SOME FLURRIES/SNOW SHOWERS BUT
ONLY INDICATED SLIGHT CHANCE POPS IN THE GRIDS. DURING MONDAY A
SHORTWAVE WILL APPROACH FROM THE WEST AND MOVE ACROSS MONDAY NIGHT
INTO TUESDAY TIME FRAME. GFS ALSO INDICATING AN INVERTED TROF
SETTING UP ALONG THE MAINE COAST. AT TIME IT LOOKS LIKE THE MAIN
AFFECTS WOULD BE SOUTH OF OUR CWA SO MADE NO CHANGES TO FORECAST
GRIDS.
&&
.AVIATION...
IFR CONDITIONS THIS MORNING GOING TO MVFR LATER THIS MORNING & THEN VFR BY THE
AFTN AS THE FRONT MOVES THRUOGH THE CWFA. STG LLVL JET (65 KTS) AT 2-3K FT WILL
LEAD TO SOME MODERATE TO OCNL SVR TURBULENCE FROM ABOUT 13Z-16Z.
&&
.MARINE...
KEPT GLW GOING THROUGH EARLY AFTN USING THE GFS80 IN THE WIND FIELDS
W/ADJUSTMENTS. BROUGHT CONDITIONS DOWN TO STG SCA LVLS THIS AFTN AS THAT LVLL
JET EXITS THE REGION. LOOKING FOR SCA CONDITIONS ESP IN THE SEA DEPT THROUGH 18Z
SAT AS THOSE SEAS WILL TAKE SOME TIME TO COME DOWN.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ015-MEZ016-MEZ017-MEZ029-MEZ030 THROUGH 12 PM
TODAY.
...WIND ADVISORY FOR MEZ001-MEZ002-MEZ003-MEZ004-MEZ005-MEZ006-
MEZ010-MEZ011-MEZ031-MEZ032 THROUGH 12 PM TODAY .
MARINE...GALE WARNING THROUGH EARLY AFTERNOON.
&&
SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...DUDA
AVIATION...CALDERON/DUDA/HEWITTHazardous weather outlook, Jan 13, 4:00 PM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EST THU JAN 13 2005
MEZ001>006-010-011-015>017-029>032-141100-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
400 PM EST THU JAN 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.
.DAY ONE...TONIGHT AND FRIDAY MORNING
DENSE FOG...ALONG WITH PATCHY FREEZING DRIZZLE OR DRIZZLE...WILL
PERSIST ACROSS THE REGION THROUGH MID EVENING. VISIBILITIES ARE
EXPECTED TO BE UNDER ONE MILE. MOTORISTS SHOULD ALSO BE ALERT TO
THE POSSIBILITY OF SLICK SPOTS...IN POCKETS OF FREEZING DRIZZLE.
MEANWHILE...STRONG TO DAMAGING WINDS...ARE LIKELY TO DEVELOP AHEAD
OF AN APPROACHING COLD FRONT LATE TONIGHT AND FRIDAY MORNING.
WIND ADVISORIES AND HIGH WIND WARNINGS HAVE BEEN POSTED. PLEASE
REFER TO (PWMNPWCAR) ISSUED BY THIS OFFICE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...
AREA RIVERS AND STREAMS WILL NEED TO BE MONITORED ON FRIDAY AS THE
COMBINATION OF SNOWMELT...RAINFALL AND WARMING TEMPERATURES WILL LEAD
TO RISES ON STREAMS AND RIVERS. ICE JAMS ON THE ST. JOHN AND THE
AROOSTOOK RIVERS COULD BEGIN TO MOVE WITH LITTLE NOTICE. REFER TO THE
FLOOD STATEMENT (PWMFLSCAR)ISSUED BY THIS OFFICE.
LOOKING FURTHER OUT...AN ARCTIC AIRMASS WILL OVERSPREAD THE STATE
EARLY NEXT WEEK WITH TEMPERATURES RETURNING TO NEAR OR SLIGHTLY BELOW
NORMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT WIND INFORMATION TO THE NATIONAL
WEATHER SERVICE LATER TONIGHT AND FRIDAY.
STUREY
High Wind, Southern Penobscot
- When
- January 14, 4:00 AM EST to 12:00 PM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, January 14, 2005$500,000 · F2 · 1 event
- Flood in California, January 14 to 16, 2005$10 million · 1 event
- Tornadoes and Damaging Winds in Virginia, January 14, 2005$48,000 · F1 · 6 events
- Debris Flow in Pennsylvania, January 14, 2005$50,000 · 1 event
- Cold in Minnesota, January 14 to 16, 200515 events
- Flash Flood and Flooding in Virginia, January 14, 200550 kt wind · 13 events
- Cold in Montana, January 14, 200510 events
- Lightning Strike in Florida, January 14, 20051 injured · 1 event
- Tornado and Damaging Winds in North Carolina, January 14, 2005F0 · 8 events
- Cold in Wisconsin, January 14 to 16, 20058 events
- Flooding and Damaging Wind in Maryland, January 14, 200550 kt wind · 8 events
- Flash Flooding and Flooding in Virginia, January 14 to 16, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434938.